S Verma, V Mahajan
drugs, pulmonary diseases
S Verma, V Mahajan. Drug induced pulmonary diseases. The Internet Journal of Pulmonary Medicine. 2007 Volume 9 Number 2.
Drug reactions present to the clinician as a syndrome that may be due to a number of different causes, the patient's treatment being one possibility. In most clinical instances, a correct clinical diagnosis can be made if the physician is knowledgeable of the drugs which have been implicated in the pathogenesis of drug-induced lung reactions and recognizes the characteristic clinical and roentgenographic features present in each case. Management of pulmonary drug reactions consists in stopping the offending drug and if necessary, substituting a less harmful one. Corticosteroid therapy may be used in some cases.
The number of drugs that adversely affect the respiratory system continues to increase and their effects pose a great challenge to all physicians. A review in 1972 identified only 19 drugs with the potential to cause pulmonary diseases; now, more than 350 drugs have been identified and the search is still on1. The introduction of cytotoxic drugs in particular has increased both the range of mechanisms and the frequency of pulmonary drug reactions. The range of reactions is wide, from familial simple pharmacological effects (e.g. opiates causing respiratory depression or beta-blocking drugs causing bronchoconstriction) through less well understood reactions (e.g. aspirin induced asthma, eosinophilic reactions due to sulphonamides or fibrosis due to busulphan) to the infective complications of immunosuppressants. Because of the diverse nature of the drug-induced pulmonary diseases, the correct diagnosis in any individual case will be made only if physicians are knowledgeable of the drugs which have been implicated in the pathogenesis of these reactions and recognize the characteristic clinical and roentgenographic features associated with these drugs.
The exact frequency of drug induced lung diseases is difficult to determine because of lack of an effective screening tool. Drug induced lung diseases are prevalent in both adults and children. Children receiving chemotherapy for brain tumours or lymphoma may lead to progressive pulmonary fibrosis and this can occur even 17 years after receiving chemotherapy2.Certain diseases have sex predilection like aspirin induced asthma3 and ACE inhibitors induced cough4 are more common in women than in men. Similarly some ethnic groups are more prone to these diseases. Incidence of interstitial lung disease following administration of Geftinib for non small cell lung cancer is higher in Japanese population than rest of the world5. Angioedema and cough have been reported more frequently in Nigerian patients receiving ACE inhibitors4.
The common classes of drugs which can cause lung injury are antineoplastic drugs (Busulfan, Methotrexate, Bleomycin, Cyclophosphamide), antibiotics (Nitrofurantoin, Penicillin, Paraaminosalicylicacid, Sulphonamides), antihypertensive drugs, anticoagulants, drugs of abuse (heroin) and many others like Hydrochlorothiazide, Chlorpropamide, Phenytoin, Methysergide etc6. In addition to drugs, other potential inducers of respiratory disease are biomolecules(eg Interferons, Immunoglobulins, anti-thymocyte globulin), stem cell modulators (eg All-trans retinoic acid, Granulocyte-colony stimulating factors), transfusion of blood or blood products, stem-cell transplantation, herbs and dietery supplements.
It is very difficult to know the exact mechanism of drug associated injury of the lung as we do not have any specific marker to differentiate drug associated interstitial lung disease from other pharmacologic processes. In addition, usage of many drugs at the same time or in close sequence, a practice that makes the assignment of toxicity to a specific agent difficult. By aiding the identification of more than 1000 proteins or peptides in blood samples, the field of Proteomics will hopefully allow scientists to identify candidate markers. Drugs cause lung injury as a result of direct pharmacologic action, persistence or metabolism in the tissue or production of a reactive metabolite. The result of this injury ranges from cellular dysfunction to apoptosis and alteration of repair mechanisms essential for replacing critical tissue elements and function. In many cases, drug induced lung disease is dose related, particularly with cytotoxic agents. Other factors such as increasing patient age, decreased renal function, radiation therapy and oxygen therapy may enhance the toxic effects.
Types Of Reactions
Recognition of drug-induced lung disease is difficult because the clinical ,radiologic and histologic findings are nonspecific. The diagnosis is based on a history of drug exposure, histologic evidence of lung damage and exclusion of other causes of lung injury16.The key to the diagnosis of drug-induced pulmonary disease is awareness of the possibility. Patient should be asked about all the drugs taken and any drug with unfamiliar names should be checked in reference books. First of all, appropriate base-line investigations should be carried out and the offending drug should be stopped. Base line investigations should include chest radiography, lung function testing, erythrocyte sedimentation rate, temperature records, total and differential cell counts and HRCT thorax. In case of doubt among a number of drugs, challenge test can be carried out but it should be performed only under hospital supervision. Lung biopsy, Gallium scanning and bronchoalveolar lavage can also play an important role in the differential diagnosis.
Although conventional chest radiography is the first imaging option in evaluating patients for pulmonary manifestations of drug toxicity, the limitations of the pattern approach often predicate the use of other imaging techniques in addition to clinical and laboratory evaluation. In select cases, HRCT and radionuclide imaging have a role in detecting lung toxicity early when it is still reversible.
So, in conclusion the HRCT manifestations of drug-induced lung disease imitate other entities such as infection, pulmonary fibrosis and disease recurrence.
Management of drug induced pulmonary reactions consists in stopping the offending drug and, if necessary, substituting a less harmful one. Corticosteroid therapy may be used in some cases. In malignancy, pulmonary side-effects are relatively common and sometimes fatal as the cessation of drug can cause relapse of disease. Hyposensitisation or induction of tolerance can be tried if the drug is considered essential. The main interest of this subject currently centres on the induction of tolerance to aspirin and non steroidal anti-inflammatory drugs21. However it should be done with great care as serious reactions can occur.
Finally, we can say that the knowledge of adverse pulmonary drug reactions is very important for the pulmonary physicians for better management of patients.
Dr. S.K.Verma Associate Professor Department of Pulmonary Medicine Chhatrpati Shahuji Maharaj Medical University,UP Lucknow (India)-226003. Phone – 0522 – 2254346 Email – firstname.lastname@example.org